Iowa, 2001

Hail in Iowa, July 3, 2001

July 3, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 3, 1:50 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 3, 1:50 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
250 AM CDT TUE JUL 3 2001

CONVECTIVE ACTIVITY ACROSS NE AND E CNTRL NEB INTO WRN IA LIKELY TO
PERSIST INTO THE START OF THE MRNG AND THEN WEAKEN AS LOW LEVEL
INFLOW ASSOCIATED WITH LOW LEVEL JET INTO FRONT AND OUTFLOW BOUNDARY
WEAKENS AND SHORTWAVE IN NWLY UPPER FLOW MOVES SEWD OUT OF AREA.
QUESTION THEN BECOMES POTENTIAL FOR ADDITIONAL DEVELOPMENT LATER IN
DAY WITH OUTFLOW BOUNDARIES AND FRON OVER AREA. ALTHOUGH PATTERN
TENDS TO FAVOR NOCTURNAL NATURE OF CONVECTION AS LOW LEVEL JET
INCREASES INFLOW INTO BOUNDARIES...CANNOT COMPLETELY RULE OUT CHANCE
AGAIN LATER TODAY. MAIN POTENTIAL THOUGH AFTER THIS MRNG AGAIN
APPEARS TO BE TONIGHT. HOWEVER OF INTEREST FOR TONIGHT IS THAT ETA
AND NGM IN PARTICULIAR INDICATE LESS OF A LOW LEVEL JET AND LOW
LEVEL WAA INTO BOUNDARY THAN TONIGHT WHICH COULD SERVE TO SOME
DECREASE NATURE OF CONVECTION. TRENDS ON THE FOURTH INDICATE
ADVECTION OF SOMEWHAT COOLER AND DRIER AIR ON N AND NELY LOWER LEVEL
FLOW WITH MINIMAL CHANCE FOR TSTMS DURING DAY. IF ETA AND MESO ETA
CORRECT COULD SEE ANOTHER CHC FOR TSTMS AGAIN LATER WED NIGHT AS LOW
LEVEL POSITIVE THETA E ADVECTION INCREASES AGAIN OVER BOUNDARY AND
ACTIVITY LIKELY DEVELOPING OVER WRN HIGH PLAINS MOVES SEWD. TEMPS TRICKY
CALL WITH WITH QUASI STATIONARY FRON AND OUTFLOW BOUNDARIES. AREAS
SOUTH OF BOUNDARIES LIKWLY PUSHING INTO 90S AGAIN TODAY BUT MAINLY
80S TO N.

.OMA...NONE
WIESE

In the hours before

Local storm report, Jul 3, 1:54 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
254 AM CDT TUE JUL 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 AM    1 W CLEARWATER            NE   1 INCH HAIL
07/03/01   ANTELOPE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0146 AM    NELIGH                    NE   1 INCH HAIL
07/03/01   ANTELOPE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0220 AM    TILDEN                    NE   WIND DAMAGE
07/03/01   MADISON                        POWER LINES AND TREE
                                          LIMBS DOWN BETWEEN
                                          BATTLE CREEK AND
                                          TILDEN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 3, 3:21 AM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
421 AM CDT TUE JUL 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 AM    14 WSW OMAHA              NE   1.75 INCH HAIL
07/03/01   DOUGLAS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 3, 4:25 AM CST, 1 hour 33 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 AM CDT TUE JUL 3 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT IN
EASTERN NEBRASKA AND SOUTHWEST IOWA.

SCATTERED THUNDERSTORMS IN PORTIONS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA ARE FORECAST TO END THIS MORNING. HOWEVER WITH A
UNSTABLE AND MOIST AIR MASS REMAINING OVER THE AREA...ALONG WITH A
NEARLY STATIONARY FRONT EXTENDING ACROSS NORTHERN IOWA INTO
SOUTHWEST NEBRASKA COUPLED WITH THUNDERSTORM OUTFLOW
BOUNDARIES...ADDITIONAL THUNDERSTORMS MAY REDEVELOP AGAIN LATER THIS
AFTERNOON OR TONIGHT AS UPPER AIR DISTURBANCES MOVE ACROSS THE
PLAINS.

BASED ON EXPECTED INSTABILITY AND WIND SHEAR SOME OF THE STORMS COULD
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN RISK. IN
ADDITION WITH ABUNDANT MOISTURE..".AVAILABLE AREAS OF HEAVY RAIN ARE
POSSIBLE.

GW

The radar

The Omaha radar (KOAX), 56 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mills

When
July 3, 5:58 AM CST
Where
Mills County, 3 mi N of Glenwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.100, -95.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256635.